HKPR District Health Unit – Opioid Overdose Alert Issued

In Local

By Cecilia Nasmith/Today’s Northumberland
Responding to a noticeable increase in overdoses over the past 30 days, the Haliburton Kawartha Pine Ridge District Health Unit has issued an opioid overdose alert for Northumberland County, as well as Haliburton County and the City of Kawatha Lakes.

Substances and Harm Reduction Co-ordinator Leslie McLaughlin termed the recent increase troubling.

“We’re issuing the alert to inform the community to take precautions,” McLaughlin said.

“Contributing factors for these local overdoses may include people using alone or a potentially contaminated drug supply that is leading to more severe overdose reactions.”

The health unit reminds anyone who uses drugs (or anyone who knows a user) to follow these safety tips.

Test a small amount of drug before you use.

Never use alone. If you are alone, call the National Overdose Response Service virtual safe-consumption service at 1-888-668-NORS (6677) – or use the buddy system and call a friend.

Call 911 in the event of an overdose.

Avoid mixing your drugs.

Keep a naloxone kit on hand, which is available at most pharmacies and needle-exchange sites.

The health unit’s opioid overdose alert automatically flags increased overdoses for community partners and first responders, which triggers enhanced outreach efforts and naloxone-kit distribution. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. It is recommended to be used in all suspected drug overdoses due to the possibility of opioid contamination or poisoning.

Naloxone kits are available for opioid users, as well as for their friends and family members, available at health unit offices and local pharmacies.

Signs of an overdose include very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in a drug overdose, it is difficult to wake up the person.

Anyone who sees a person overdosing is urged to intervene – call 911 and give the person Naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from potential legal repercussions, and the Good Samaritan Drug Overdoes Act further protects people on the scene of an overdose from being charged for possessing or using drugs.

More information on local opioid overdose incidents is available on-line at the health unit’s Opioid Overdose Report dashboard. There is also an on-line submission form available to allow the anonymous report of overdoses and drug-related information to assist in a quicker response to such incidents.

Cecilia Nasmith
Author: Cecilia Nasmith

Join Our Newsletter!

Want to keep up to date on news and events in Northumberland? Subscribe to newsletter!

You may also read!

Ryken’s Pond is Ready for the Second Annual Castleton Sports Club Children’s Fishing Derby

https://www.youtube.com/watch?v=Ugfx8yTht4Y (apologies for audio with Jeff Turney - was a bit blustery out) The pond is stocked and ready to go

Read More...

Video – Weather Hampers Fanny Down the Ganny 2024

https://www.youtube.com/watch?v=lcrBLFt0vlk The good news is over 70 canoes and kayaks took part in the 2024 Fanny Down the Ganny in

Read More...

Video – Breaking News – Tent Goes Up in Flames at Encampment in Cobourg

https://www.youtube.com/watch?v=io7NFEs_gzc There were no injuries, but a tent and the belongings inside it were destroyed by fire on Friday, April

Read More...

Mobile Sliding Menu

Terms | Privacy |